MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ANTHOLOGY HO POR PL HA SZ 1; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. ANTHOLOGY HO POR PL HA SZ 1; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 71357101
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Unspecified Infection (1930); Metal Related Pathology (4530)
Date of Event 05/29/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a bhr tha was performed on (b)(6) 2008, the patient experienced infection and metallosis.A revision surgery was performed on (b)(6) 2021 to treat these adverse events.All the components were explanted.It is unknown if the patient received any medication to treat the infection.The patient outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, smith and nephew has not received the explanted device and/or adequate materials to fully evaluate the complaint.If additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history did not reveal additional complaints for the listed batch.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.A review of the sterilization records revealed the batch was sterilized within normal parameters.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible causes could include but not limited to contamination, patient reaction, post-operative healing issue, damaged product, implant corrosion or wear.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6.A bhr cup (74120146, 53771), bhr modular head (74222138, 07jw13641), bhr modular sleeve (74222200 08fw17503) and anthology stem (part and lot obscured) were received for investigation following hip revision surgery for infection and metallosis.The devices were used in treatment.A review of the historical complaints data for the bhr cup, bhr head, anthology stem and modular sleeve was performed using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures.No other complaints were identified to involve any of the device batches.No other similar complaints were identified for the part number and the reported/related failure mode for the cup, sleeve and stem.A similar complaint was found for the head.However, as the device is no longer sold, no action is to be taken.The production records were reviewed for the devices reportedly involved in this incident.All the released devices involved met manufacturing specifications at the time of production.It was also confirmed that all devices were correctly sterilized.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.A review of historic quality escalation actions related to the products and similar complaint events was performed.Prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible; no further escalation actions required.Visual inspection was carried out on the returned devices.A wear patch and patches of discoloration were observed on the modular head.Scratches were observed on the bearing surface of the bhr cup.Surface texture change and discoloration were observed on the internal sleeve taper.Minimal discoloration and surface texture change were observed on the external taper of the sleeve.Minimal discoloration and surface texture change were observed on the modular head taper.Discoloration was observed on the taper of the stem and damage was observed on the neck of the stem.Wear analysis was performed to review linear wear on the bearing surface of the modular head and bhr cup.The wear images identified a wear patch on the bearing surface for the bhr head, and a wear patch at the edge of the cup.Maximum linear wear for the bhr head was 125.0 m.On the bhr cup maximum linear wear was 138.1 m for a combined head & cup maximum linear wear of 263.1 m.Measurement of the vertical straightness profile of the internal sleeve taper showed material loss to a maximum depth of 63.84 m.Depth of material loss on the stem taper could not be measured with the measuring technique used due to a lack of non-contact (reference) region.Based on historic wear data, after 12.7 years in vivo, the measured combined linear wear is higher than the expected wear for a non-edge loaded smith and nephew large diameter metal-on-metal device.The position of wear on the acetabular cup shows that edge loading has occurred.Material loss was measured on the internal taper of the sleeve.The available medical documentation was reviewed.With the information provided the clinical root cause of the reported infection cannot be confirmed.Although additional clinical documentation was not provided, the product evaluation findings of surface texture change and discoloration on the internal sleeve taper and stem are consistent with findings associated with trunnionosis.It is unknown if the findings of edge loading led to trunnionosis, the reported metallosis and subsequent revision.The patient impact beyond the reported events cannot be determined.Based on the information provided and the returned device we can confirm the complaint.However, without additional information such as medical records or progressive x-rays, we cannot determine whether the devices were always misaligned, leading to the wear observed.Other specific factors that are known to contribute to the alleged fault are incorrect implantation angle or trauma to the joint replacement.No preventative or corrective action has been initiated as a result of this investigation.The devices will be retained.

Brand Name
ANTHOLOGY HO POR PL HA SZ 1
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12011075
Report Number1020279-2021-05188
Device Sequence Number11844378
Product Code JDI
UDI-Device Identifier03596010559562
UDI-Public03596010559562
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
P030022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/08/2016
Device Model Number71357101
Device Catalogue Number71357101
Device Lot Number06AM06546A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 05/29/2021
Supplement Date Received by Manufacturer08/09/2021
12/15/2022
Initial Report FDA Received Date06/16/2021
Supplement Report FDA Received Date08/09/2021
12/16/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/10/2006
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74222200, LOT: 08CW16013.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Other;
Patient SexUnknown